South Carolina, 2014

Flash Flood and Damaging Winds in South Carolina, August 31, 2014

August 31, 2014 · NWS CAE · 5 events in 2 counties and zones

As temperatures reached near 100 degrees, isolated strong to severe thunderstorms developed across the central Midlands and CSRA. 0 inches helped to produced locally heavy rainfall with slow moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

As temperatures reached near 100 degrees, isolated strong to severe thunderstorms developed across the central Midlands and CSRA. PW values near 2.0 inches helped to produced locally heavy rainfall with slow moving storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 31, 1:39 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 31, 1:39 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT SUN AUG 31 2014

.SYNOPSIS...
A PERSISTENT UPPER RIDGE WILL KEEP VERY WARM TEMPERATURES IN THE
FORECAST THIS WEEK. INCREASED LOW LEVEL MOISTURE WILL RESULT IN
CHANCES OF AFTERNOON STORMS AND HUMID CONDITIONS WITH HEAT INDICES
AT OR ABOVE 100 DEGREES.

&&

.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR IMAGERY EARLY THIS AFTERNOON INDICATES THE UPPER RIDGE
AXIS IS RIGHT OVERHEAD EXTENDING FROM SOUTHEAST VIRGINA THROUGH
THE CENTRAL CAROLINAS INTO SOUTHERN GEORGIA. PRECIPITABLE WATER
AXIS JUST UNDER 2 INCHES EXTENDS NORTHWARD ALONG THE I-20 CORRIDOR
AND REGIONAL RADAR SHOWING SCATTERED SHOWERS DEVELOPING ALONG THIS
AXIS IN SOUTHEAST GEORGIA INTO THE CSRA. HRRR HAD A GOOD HANDLE ON
THIS AND HAVE HIGHEST POPS THIS AFTERNOON IN THE SOUTHEAST PORTION
OF THE FORECAST AREA BUT STILL MAINTAINING CHANCE POPS. UPPER FLOW
REMAINS VERY WEAK WITH STORM MOTION GENERALLY 5 KNOTS OR LESS AND
CONVECTION HAS BEEN GOING UP AND RIGHT BACK DOWN FAIRLY QUICKLY AS
THEY RAIN THEMSELVES OUT. THINK SEVERE THREAT REMAINS LOW GIVEN
SUCH WARM AIR IN THE LOWER 20KFT AND SURFACE TEMPERATURES PUSHING
INTO THE MID AND UPPER 90S.

SOME LINGERING SHOWERS MAY EXIST THROUGH THE LATE EVENING HOURS
BUT EXPECT PRECIPITATION TO END BY 06Z OR SO WITH SOME CONVECTIVE
DEBRIS CLOUD OVER THE AREA TONIGHT. TEMPERATURES WILL BE WARM
AGAIN TONIGHT IN THE LOW TO MID 70S AFTER SUCH A WARM DAY WITH
CLOUD COVER AND ABUNDANT LOW LEVEL MOISTURE LIMITING RADIATIONAL
COOLING.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
STRONG MID/UPPER LEVEL RIDGE CONTINUES TO HOLD ALONG THE
SOUTHEAST COAST INTO MONDAY NIGHT. S/W ENERGY ACROSS THE CNTRL/NRN
PLAINS WILL CONTINUE TO MOVE EASTWARD ACROSS THE GREAT LAKES AND
FLATTEN OUT THE AMPLITUDE OF THE RIDGE...BUT THE SOUTHEAST REMAINS
UNDER HIGHER HEIGHTS AND SEPARATE FROM THE MAIN W TO E FLOW. LOW
LEVEL FLOW REMAINS FROM THE SOUTH TO SOUTH-SOUTHWEST THROUGH THE
PERIOD. THIS WILL HELP TO KEEP LOW LEVEL MOISTURE IN PLACES WITH
DEWPOINTS RANGING FROM THE MIDDLE 60S TO LOWER 70S.
HOWEVER...CHANCES FOR SHOWERS/THUNDERSTORMS LOOK LOW THROUGH THE
PERIOD. GUIDANCE POPS ALONG WITH LACK OF UPPER TRIGGERS
INDICATING ONLY SLIGHT CHANCE POPS THROUGH THE PERIOD. CONVECTIVE
ACTIVITY WILL BE MAINLY DIURNAL IN NATURE WITH ONLY SOME WEAK
SURFACE CONVERGENCE/SEA BREEZE ACTION EACH DAY. AS FOR
TEMPERATURES...EXPECT AFTERNOON TEMPERATURES TO CONTINUE THE RUN
OF 5 TO 10 DEGREES ABOVE NORMAL. AS HIGHS THIS AFTERNOON HAVE
CLIMBED INTO THE UPPER 90S IN SOME AREAS...DECIDED TO RAISE
AFTERNOON HIGHS FOR MONDAY BASED ON CURRENT TRENDS AND BOUNDARY
LAYER/H8 TEMPS. EXPECT MIDDLE TO UPPER 90S ACROSS MOST LOCATIONS.
LIKE THIS AFTERNOON A LOCATION OR TWO MAY REACH THE CENTURY MARK.
OVERNIGHT LOWS WILL BE IN THE LOWER 70S. AFTERNOON HEAT INDEX
VALUES TOMORROW WILL CLIMB TO AROUND 105 DEGREES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
NO REAL CHANGES TO THE EXTENDED FORECAST. UPPER RIDGE CONTINUES
OVER THE AREA FROM TUESDAY THROUGH NEXT WEEKEND. IN FACT THE RIDGE
BEGINS TO AMPLIFY ONCE AGAIN BEGINNING WEDNESDAY THROUGH FRIDAY.
THE THE MAIN FLOW ACROSS THE NORTHERN HALF OF THE U.S....EXPECT
S/W ACTIVITY TO REMAIN NORTH OF THE AREA FROM THE NRN PLAINS AND
GREAT LAKES INTO NEW ENGLAND/MID ATLANTIC REGION AND REMAINING
NORTH OF THE CWA. LOW-LEVEL MOISTURE CONTINUES TO SLOWLY INCREASE
DURING THE BEGINNING OF THE PERIOD AND REMAIN BETWEEN 1.5 AND 2.0
INCHES THROUGH THE WEEK AND INTO THE WEEKEND. A WEAK BOUNDARY
TRIES TO MOVE SOUTHWARD INTO THE REGION WEDNESDAY...BUT MODELS
CONTINUE TO SHOW IT HANGING UP JUST NORTH AND WEST OF THE CWA.
REMNANTS OF BOUNDARY LINGER JUST NORTH OF THE CWA THROUGH MUCH OF
THE WEEK. OTHERWISE...JUST A SLIGHT CHANCE/LOW CHANCE POPS THROUGH
THE PERIOD. STILL LOOKS TO BE DIURNAL IN NATURE WITH AFTERNOON
HEATING WITH WEAK SURFACE CONVERGENCE AND LITTLE/NO UPPER SUPPORT.
TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL THROUGH THE
REMAINDER OF THE LONG TERM PERIOD. EXPECT AFTERNOON HIGHS IN THE
LOW/MID 90S AND OVERNIGHT LOWS IN THE LOW/MID 70S. NORMALS HIGHS
ARE IN THE UPPER 80S AND LOWS NEAR 70.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS THROUGH MUCH OF THE PERIOD EXPECTED WITH ISOLATED
SHOWERS 18Z-02Z. HAVE INCLUDED VCSH AT CAE/CUB/AGS/DNL WITH RADAR
INDICATING CONVECTION DEVELOPING ALONG A WEAK CONVERGENCE LINE
POSITIONED ALONG THE I-20 CORRIDOR. THINK THE STRENGTH OF THE
UPPER RIDGE OVERHEAD WILL LIMIT CONVECTION AND POSSIBILITY OF
THUNDER SO NOT MENTIONING AT THIS TIME. SOUTHERLY WINDS AROUND 5
TO 10 MPH THIS AFTERNOON BECOMING LIGHT AND VARIABLE OVERNIGHT.
EXPECT SOME LIGHT MVFR FOG TO DEVELOP LATE TONIGHT GIVEN ABUNDANT
BOUNDARY LAYER MOISTURE IN PLACE...ALTHOUGH POSSIBLE DEBRIS CLOUDS
MAY IMPACT FOG POTENTIAL LEADING TO LOWER CONFIDENCE.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT
AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS SUNDAY THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 31, 1:50 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
250 AM EDT SUN AUG 31 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010700-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
250 AM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 2:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT SUN AUG 31 2014

SCZ030-312045-
AIKEN-
339 PM EDT SUN AUG 31 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN COUNTY THROUGH
445 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF WAGENER...MOVING NORTHEAST AT
20 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
LOCALLY HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3361 8171 3378 8148 3376 8143 3373 8141
      3373 8137 3364 8121 3344 8148
TIME...MOT...LOC 1938Z 228DEG 18KT 3364 8143

The radar

The Columbia radar (KCAE), 10 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Richland

When
August 31, 3:30 PM EST to 4:40 PM EST
Where
Richland County, 0.69 mi S of Columbia
Reported by
Other Federal Agency
Coordinates
33.990, -81.020

A total of 1.77 inches of rain fell at the USC Rain Gauge in Columbia Between 430 pm edt to 540 pm edt.

Flash Flood, Richland

When
August 31, 4:12 PM EST to 5:09 PM EST
Where
Richland County, 0.36 mi SSW of Columbia to 0.7 mi SSW of Columbia
Cause
Heavy Rain
Property damage
$4,000
Reported by
Other Federal Agency
Coordinates
33.995, -81.023

Flooding occurred along Rocky Branch Creek from the intersection of Blossom Street and Pickens Street downstream to the intersection of Whaley Street and Main Street. The gauge near Pickens street crested at 9.07 feet at 530 pm EDT. The gauge near Whaley Street crested at 9.89 feet at 546 pm EDT. Flood stage at both gauges is 7.2 feet.

Thunderstorm Wind, Aiken

When
August 31, 4:15 PM EST
Where
Aiken County, 3.83 mi NW of New Ellenton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.453, -81.753

Public reported large limbs down along with pea size hail. The hail only last around 2 minutes.

Thunderstorm Wind, Richland

When
August 31, 4:25 PM EST
Where
Richland County, 0.57 mi W of Myron Manor
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -80.980

Trees blocking roadway at the intersection of Claremont Drive and Kilbourne Road. Time estimated from Radar.

Thunderstorm Wind, Aiken

When
August 31, 4:26 PM EST
Where
Aiken County, 1.27 mi SW of New Ellenton
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
33.409, -81.717

Aiken Electric Cooperative reported power outages due to trees on a power line.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531756, 531758, 531757, 531755, 531884.